Journal of Algebraic Geometry

Journal of Algebraic Geometry

Online ISSN 1534-7486; Print ISSN 1056-3911



On the period map for prime Fano threefolds of degree $ 10$

Authors: Olivier Debarre, Atanas Iliev and Laurent Manivel
Journal: J. Algebraic Geom. 21 (2012), 21-59
Published electronically: August 15, 2011
MathSciNet review: 2846678
Full-text PDF

Abstract | References | Additional Information

Abstract: We study, after Logachev, the geometry of smooth complex Fano threefolds $ X$ with Picard number $ 1$, index $ 1$, and degree $ 10$, and their period map to the moduli space of 10-dimensional principally polarized abelian varieties. We prove that a general such $ X$ has no nontrival automorphisms. By a simple deformation argument and a parameter count, we show that $ X$ is not birational to a quartic double solid, disproving a conjecture of Tyurin.

Through a detailed study of the variety of conics contained in $ X$, a smooth projective irreducible surface of general type with globally generated cotangent bundle, we construct two smooth projective two-dimensional components of the fiber of the period map through a general $ X$: one is isomorphic to the variety of conics in $ X$, modulo an involution, another is birationally isomorphic to a moduli space of semistable rank-$ 2$ torsion-free sheaves on $ X$, modulo an involution. The threefolds corresponding to points of these components are obtained from $ X$ via conic and line (birational) transformations. The general fiber of the period map is the disjoint union of an even number of smooth projective surfaces of this type.

References [Enhancements On Off] (What's this?)

  • [B] Beauville, A., Variétés de Prym et jacobiennes intermédiaires, Ann. Sci. École Norm. Sup. 10 (1977), 309-391. MR 0472843 (57:12532)
  • [BF] Brambilla, M. C., Faenzi, D., Vector bundles on Fano threefolds of genus $ 7$ and Brill-Noether loci, eprint arXiv:0810.3138v1.
  • [BCZ] Brown, G., Corti, A., Zucconi, F., Birational geometry of 3-fold Mori fibre spaces, The Fano Conference, Proceedings, Torino 2002, 235-275, A. Collino, A. Conte, and M. Marchiso, editors, Torino, 2004. MR 2112578 (2005k:14031)
  • [CSP] Cheltsov, I., Shramov, C., Przyjalkowski, V., Hyperelliptic and trigonal Fano threefolds (in Russian), Izv. RAN. Ser. Mat. 69 (2005), 145-204. English transl.: Math. USSR-Izv. 69 (2005), 365-421. MR 2136260 (2006e:14059)
  • [CvG] Ciliberto, C., van der Geer, G., On the Jacobian of a hyperplane section of a surface, Classification of irregular varieties (Trento, 1990), 33-40, Lecture Notes in Math. 1515, Springer-Verlag, Berlin, 1992. MR 1180336 (93f:14015)
  • [C] Clemens, C. H., Double solids, Adv. in Math. 47 (1983), 107-230. MR 690465 (85e:14058)
  • [CG] Clemens, C. H., Griffiths, P. A., The intermediate Jacobian of the cubic threefold, Ann. of Math. 95 (1972), 281-356. MR 0302652 (46:1796)
  • [D] Debarre, O., Sur le théorème de Torelli pour les solides doubles quartiques, Comp. Math. 73 (1990), 161-187. MR 1046736 (91h:14014)
  • [DIM] Debarre, O., Iliev, A., Manivel, L., On nodal prime Fano threefolds of degree 10, to appear in Sci. China Math. 54 (2011) DOI 10.1007/s11425-011-4182-0.
  • [F] Flenner, H., The infinitesimal Torelli problem for zero sets of sections of vector bundles, Math. Zeit. 193 (1986), 307-322. MR 856158 (87k:14009)
  • [G] Grinenko, M. M., Mori structures on a Fano threefold of index 2 and degree 1 (in Russian), Tr. Mat. Inst. Steklova 246 (2004), Algebr. Geom. Metody, Svyazi i Prilozh., 116-141. English transl.: Proc. Steklov Inst. Math. 246 (2004), 103-128. MR 2101287 (2006a:14070)
  • [Gu] Gushel$ '$, N. P., Fano varieties of genus $ 6$ (in Russian), Izv. Akad. Nauk SSSR Ser. Mat. 46 (1982), 1159-1174, 1343. English transl.: Math. USSR-Izv. 21 (1983), 445-459. MR 682488 (84f:14030)
  • [I] Iliev, A., The Fano surface of the Gushel$ '$ threefold, Compositio Math. 94 (1994), 81-107. MR 1302312 (95j:14053b)
  • [IM] Iliev, A., Manivel, L., Pfaffian lines and vector bundles on Fano threefolds of genus $ 8$, J. Algebraic Geom. 16 (2007), 499-530. MR 2306278 (2008d:14017)
  • [IMr] Iliev, A., Markushevich, D., The Abel-Jacobi map for cubic threefold and periods of Fano threefolds of degree $ 14$, Doc. Math. 5 (2000), 23-47. MR 1739270 (2000m:14042)
  • [Is1] Iskovskih, V. A., Fano 3-folds. II (in Russian), Izv. Akad. Nauk SSSR Ser. Mat. 42 (1978), 504-549. English transl.: Math. USSR-Izv. 12 (1978), 469-506. MR 503430 (80c:14023b)
  • [Is2] Iskovskih, V. A., Birational automorphisms of three-dimensional algebraic varieties (in Russian), Itogi Nauki Tekh., Ser. Sovrem Probl. Mat. 12, 159-236, VINITI, Moscow, 1979. English transl.: J. Sov. Math. 13 (1980), 815-868. MR 537686 (81i:14026c)
  • [Is3] Iskovskikh, V. A., Problems on Fano 3-folds, Birational Geometry of Algebraic Varieties: Open Problems, XXIII Intern. Symp., Division Math., Taniguchi Foundation, Aug. 22-27, 1988, Katata, Japan, 15-17.
  • [IsP] Iskovskikh, V. A., Prokhorov, Yu. G., Fano varieties, in: Algebraic geometry, V, 1-247, Encyclopaedia Math. Sci. 47, Springer-Verlag, Berlin, 1999. MR 1668579 (2000b:14051b)
  • [JR] Jahnke, P., Radloff, I., Terminal Fano threefolds and their smoothings, Math. Zeit., to appear DOI 10.1007/s00209-010-0780-8.
  • [K] Khashin, S. I., Birational automorphisms of Fano varieties of index $ 1$ of degree $ 10$ (in Russian), Algebra, logic and number theory, 84-86, Moskov. Gos. Univ., Moscow, 1986. MR 1100957
  • [L] Logachev, D., Fano threefolds of genus $ 6$, eprint arXiv:math/0407147v1.
  • [M] Mukai, S., Curves, $ K3$ surfaces and Fano $ 3$-folds of genus $ \leq 10$. Algebraic geometry and commutative algebra, Vol. I, 357-377, Kinokuniya, Tokyo, 1988. MR 977768 (90b:14039)
  • [N] Namikawa, Y., Smoothing Fano $ 3$-folds, J. Algebraic Geom. 6 (1997), 307-324. MR 1489117 (99d:14040)
  • [PV] Piontkowski, J., van de Ven, A., The automorphism group of linear sections of the Grassmannian $ G(1,N)$, Documenta Mathematica 4 (1999), 623-664. MR 1719726 (2000j:14065)
  • [T] Tyurin, A. N., The intermediate Jacobian of three-dimensional varieties (in Russian), Itogi Nauki Tekh., Ser. Sovrem Probl. Mat. 12, 5-57, VINITI, Moscow, 1979. English transl.: J. Sov. Math. 13 (1980), 707-745. MR 537684 (81i:14026a)
  • [V] Voisin, C., Sur la jacobienne intermédiaire du double solide d'indice deux, Duke Math. J. 57 (1988), 629-646. MR 962523 (90f:14029)
  • [W] Welters, G., Abel-Jacobi isogenies for certain types of Fano threefolds, Math. Centre Tracts 141, Amsterdam: Mathematisch Centrum. III, 139, 1981. MR 633157 (84k:14035)

Additional Information

Olivier Debarre
Affiliation: Département de Mathématiques et Applications, UMR CNRS 8553, École Normale Supérieure, 45 rue d’Ulm, 75230 Paris cedex 05, France

Atanas Iliev
Affiliation: Seoul National University, Department of Mathematics, Seoul 151-747, Korea

Laurent Manivel
Affiliation: Institut Fourier, Université de Grenoble I et CNRS, BP 74, 38402 Saint-Martin d’Hères, France

Received by editor(s): January 9, 2009
Received by editor(s) in revised form: February 15, 2011
Published electronically: August 15, 2011

American Mathematical Society